My name is gina and my doctor says I have migrains now.the back of my head is the only thing that hurts, so he put me on topamax.has anyone taken this medicine.
Hi Gina - this is a decent medication. I took it at 25mg daily for nerve issues caused by a back surgery. It can be used for many different reasons and at varying dosages. It comes in 25mg being the smallest I believe but can be prescribed at 100mg as well and you could be just fine. It depends on the reason. Have you filled your script yet but kind of nervous about it? You will only know how it works for you, if you try it. Every "body" is different. I didn't take it very long because I was having motion sickness issues. I also have inner ear problems so my equilibrium is off already and I didn't need a medication that made that worse. Do you have concerns regarding this med?
Keep posting and let us know how it is working for you. Your input is just as valuable to others seeking information, too.
I took Topamax for over two years. I started out at 25 mg per day and she increased it to where I was taking 200 mg per day when I was taken off of it. The drug is also referred to as 'Dopamax', even by doctors, due to the cognitive side effects. There was a definite change with me, I'd forget words and just wasn't as 'sharp' as I had been. There are some folks that have had problems at work because they just weren't at the top of their game. On the upside, it DID help me. I was having in excess of 13 per month and at my lowest I'd have 6. Eventually it stopped working and I was back up, one time I had 17 in a month. My doctor ADDED Lomotrigine sp? - another anti sezure med and the two together worked well... I'm not sure that my cognitive skills got worse, but they sure didn't get any better!! I was taken off both of these when we moved back to TX and I found a new specialtist.
She put me on Zonisamide this past January, and again, things were good, but only for a couple of months. By June I realized that I was moody, irritable and feeling down. I was not 'myself'. I wasn't forgetting words like I had been, not as much, I was still not back to normal, but I was feeling so down that I went to see if I needed an antidepressant. I ended up off the drug altogether, doc was on vacation, the neurologist that put me on it, so I took myself off it. I'd attended a support group and this physician talked about chronic daily migraines, all the different drugs and even botox, that is used to help. He mentioned muscle relaxers and it caught my attention. I have a prescription for Flexeril to have on hand whenever I have a stiff neck, I'll take one. This meeting was the day after taking my last preventive, the Z one, and so I went home and took a Flexeril (5 mg) that night. That was July 19 and I've taken it ever since. I've had six since then, it's working wonderfully for me. As of right now, it's been eight days since I have had a migraine!!! I am going to give it a couple more weeks then go see my doctor and tell her what I've done. I am sure I'm a doctor's worst nightmare, but so far, I am certain I did the right thing!!
I am sorry this is so long, but this is my story... don't be afraid of the drug, just know that cognitive side effects are more than likely going to happen. Tell those close to you to let you know how they think you are doing. That helps! Good luck!!
I am taking this dirty drug right now. I am going to start getting off of it soon. It has slowly started to ruin my life. This drug gives you no choice in what you do. Well in my case anyway. I have mood swings, my personality has changed I am no longer the man I used to be. My marriage and my friends are quickly tiring of my behavior and no matter how hard I try I can't control it. I say things I do not want to say. Depression is terrible. If you can handle it, it works for migraines I have had only one in the past 5 months but at the cost at everyone I love. Good luck
I've been on a merry-go-round of drugs and therapies for chronic daily migraines for 8 months now. I'm on Topamax (40mg/day) and it's the first thing that seems to be working for me. Migraine is SUCH a complicated, individualized disease. Just because it fails miserably for some people or works marvelously for me doesn't mean it will or won't work for you.
The best advice I have is keep a log of EVERYTHING. I read somewhere that only 25% of migraines are triggered by food. Still, log everything that you eat, drink (tea, coffee, alcohol, soda) and drugs you take, including OTC. Keep a diary of your day-to-day life and log your headache pain and see if you can find what your triggers are. Stress, hormones, lack of sleep, changes in barometric pressure are some common non-food triggers.
The drugs can help take the edge off, but you'll probably have to take responsibility to manage your migraine, too.
Gina don't let everyones bad side effects keep you from trying this medication. Everyone is different and it can be ruff at first but as most all side effects, they do go away or get much better. I've been on topamax for seven months and I hardly have any problems now. I did have fatigue, tingling feet, fingers and lips. Problems with coming up with words and spelling, mostly if I was tired. I was having 21 migraines a month now maybe 5. I take 200 Mg daily. Of course it took me five months to work up to that. Give it a try and see what happens. I pray that it will work for you without problems. It is worth trying, oh and it helped me lose 10 lbs!
I been on Topamax for almost two years now, the only side effect I had was numb fingers and feet but it went away with time, I love this medicine it works for me. Some times my words get all mixed up but that's nothing compared to a migraine. I have tried other stuff and nothing else worked so I went back to Topamax.
Topimax made me dumber than a box of hammers.
I knew that I wasn't able to finish my sentences, sometimes words would just drop off and I saw myself driving past exits and driveways. I knew sometimes I couldn't explain what was on my mind. But I thought it would go away or I would get used to it. What I didn't see was what people saw from the outside. I would walk in circles and not realize it. People were seeing me as dumb. Incredibly I was on Topimax for several years. I began to feel incompetent at my job, insecure, and anxious. I began to feel like I was stupid. Even now that I am off of the medicine I have to reassure myself that I am capable and intelligent and that the things I failed at before I can now accomplish. I push myself not to be afraid to try. Topimax is awful. If I the doctors know it makes you stupid, they should prescribe a sign to go with it.
Maybe with a big sign I could've gotten disability while I was repeatedly getting fired from the affects of Topimax!!! I've been back at my old job for two years and doing great! Topimax sucks.
I take Topamax for both migraines and seizures and it completely controls both. When a doctor has taken me off of it to try a different med, I've always had a bad reaction and they've had to put me right back on it. I would get stabilized and everything would go back to normal.
- Topamax Information for Consumers
- Topamax Information for Healthcare Professionals (includes dosage details)
- Side Effects of Topamax (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 31 Dec 2011 • 9 answers
Topiramate - I have been prescribed topamax for migraines I have been taking it almost a week and I?
Posted 30 Oct 2014 • 1 answer
Posted 20 Apr 2016 • 2 answers
I am currently taking 100mg of Topamax to help with migraines. While it does help with the migraine?
Posted 19 Nov 2016 • 3 answers
Posted 30 May 2017 • 3 answers